How to Choose the Right OTC Painkiller

Over the counter pain medications come in various forms that serve different purposes

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

Over-the-counter painkillers might appear to all have the same purpose — reducing pain — but they aren't all created equal. Many of these medicines have different effects, side effects and purposes.

Over-the-counter pain relievers generally fall into two groups: acetaminophen, which includes the brand name Tylenol, and non-steroidal anti-inflammatory drugs (NSAIDs), which include ibuprofen and aspirin.


Acetaminophen is a medication frequently used to relieve pain and fever. It is sold over the counter, so no prescription is necessary. In the US, acetaminophen is most commonly sold under the brand name Tylenol.

Acetaminophen is the most common medication ingredient in the US. It is sold alone or as an active ingredient in many other products. Acetaminophen is found in some cold medications, such as Sudafed. Acetaminophen is also found in some sleep aids, such as Unisom PM Pain Sleep Caps.

Since acetaminophen is commonly used in other medications sold over the counter, it’s important to know whether other medications contain it, as there is a limit to how much acetaminophen can be safely consumed in a day. For example, if you are taking acetaminophen because you have a knee injury, and you have a cold, check to see if there is also acetaminophen in your cold medication and calculate to be sure that in 24 hours you are not exceeding the maximum daily dose.

The maximum daily dose of acetaminophen is 3,000 milligrams. The maximum dose makes the liver work hard to metabolize the medication, explained Steve Leuck, PharmD, and founder of AudibleRx. Liver toxicity is the main concern when it comes to taking acetaminophen, which is one of the most common causes of liver failure.

The American Academy of Pediatrics (AAP) recommends acetaminophen for children only under the specific, written direction of a pediatrician.

The signs of taking too much acetaminophen include flu-like symptoms, such as malaise (a generalized feeling of discomfort, illness or lack of well-being), or a slight tint of yellow in the white of the eyes, Dr. Leuck said.

Acetaminophen does not treat inflammation, which is characterized by red or swollen tissue.

Acetaminophen can be a good choice for migraine-type headaches that are often felt across the forehead, Dr. Leuck said. He often suggests that patients with migraines pair acetaminophen with caffeine, which makes the medication more effective. Some brand products, like Excedrin, are combinations of acetaminophen and caffeine.


NSAIDs are among the most commonly used pain relievers, according to the American College of Rheumatology.

NSAIDs relieve the pain of arthritis, menstrual cramps, headaches, and general aches and pains. Many NSAIDs do not require a prescription, and Dr. Leuck said he recommends them for general aches and pains.

Two common NSAIDs are ibuprofen (brand names include Advil and Motrin) and naproxen (commonly sold as Aleve).

All NSAIDs have similar effects, so choosing which one to use is usually a simple matter of patient preference, Dr. Leuck said.

NSAIDs can reduce inflammation, which is why they are typically good options for menstrual cramps or physical injuries like a hurt knee.

Ibuprofen usually starts to work within 20 or 30 minutes, and the effects typically last for four to six hours. Naproxen usually takes about two hours to take effect but tends to last for eight to 12 hours. The longer-lasting naproxen might be the better choice for those who often forget to take medications, Dr. Leuck said. However, the faster-acting ibuprofen offers more immediate relief.

NSAIDs can cause relatively minor side effects like abdominal pain and diarrhea. Extended use can cause more serious side effects like stomach ulcers, which are open sores on the stomach lining. Left untreated, ulcers can lead to abdominal bleeding. Also, these medications can cause unsafe rises in blood pressure in those who already have high blood pressure, or hypertension.

Your physician may prescribe NSAIDs if you need to take particularly high doses to help with your ailment, such as rheumatoid arthritis. If this is the case, be sure to take only what you have been prescribed. If you feel it is not working well enough, speak to your doctor but do not take more without medical advice.

Certain NSAIDs take particularly long to clear the body. This may be true in someone who is elderly or someone who has kidney problems. For this reason, anyone taking NSAIDs regularly should consult their doctor.

Aspirin is also considered an NSAID, but it is in its own class because it is useful for certain conditions and not advised for others.


Many classify aspirin (acetylsalicylic acid) as a distinct group of painkillers, but, Dr. Leuck explained, aspirin is technically an NSAID. Despite its status as an NSAID, aspirin (sold commonly as Bufferin or Ecotrin) is rarely used in the same way ibuprofen or naproxen are. In fact, it is rarely recommended as a painkiller — though it can relieve headaches and other minor aches and pains — because it can cause dangerous side effects.

Aspirin thins the blood by inhibiting platelets that cause clotting, which is why many doctors recommend taking low-dose aspirin to prevent heart attacks and strokes.

Because aspirin slows clotting, it is not commonly recommended for people who have minor aches.

Aspirin has several side effects. It can cause ulcers that occasionally bleed to do so more often because the blood can't clot as effectively. Also, people who are cut while taking aspirin may bleed more freely. Aspirin can also cause stomach irritation.

Only take a low daily dose of aspirin to prevent heart attack or stroke under a physician’s recommendation. Those who regularly take low-dose aspirin to prevent heart attack should not stop completely unless directed to do so by a doctor. Stopping quickly can worsen heart conditions and even lead to another heart attack or stroke.

Aspirin is not usually recommended for children. In rare cases, it can cause a condition called Reye’s syndrome in children who already have a viral infection, such as chickenpox, or in children with the flu. Reye’s syndrome is a serious condition that can cause swelling in the liver and brain. Aspirin is only considered safe for adults.

Which painkiller do you choose?

Once a doctor has assessed the pain and determined the necessary over-the-counter medication, any brand will do. Cheaper, lesser-known brands are as effective as pricier, better-known brands with the same active ingredients, Dr. Leuck said.

“You won’t get anything better by buying for packaging,” he said.

Anyone using an over-the-counter pain reliever regularly or longer than two weeks should speak with a physician about the medication's possible side effects and dangers. Seek immediate medical care for lasting pain, discomfort or fever. Over-the-counter medications, while generally deemed safe for careful, occasional use, can also cause side effects. People using these medications should always inform their doctor.

Review Date: 
June 16, 2014
Last Updated:
July 24, 2014